Alert archive / Indiana / Flash Flood Warnings in 2016

Flash Flood Warning 56, NWS Paducah, KY

July 14, 2016Spencer County, Warrick County, Indiana

NWS Paducah, KY issued this flash flood warning at Jul 14, 2016, 3:13 PM CDT for Spencer County, Warrick County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 3:13 PM CDT (20:13 UTC)
Expired
Jul 14, 2016, 5:15 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Spencer County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 64 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WGUS53 KPAH 142013
FFWPAH
INC147-173-142215-
/O.NEW.KPAH.FF.W.0056.160714T2013Z-160714T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SPENCER COUNTY IN SOUTHWESTERN INDIANA...
  NORTHEASTERN WARRICK COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 515 PM CDT

* AT 310 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. AREA AFFECTED INCLUDE THE INTERSTATE 64 CORRIDOR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NEAR SANTA CLAUS AND DALE. 

ADDITIONAL TORRENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE
IN THE WARNED AREA. OVER AN INCH OF RAIN HAS ALREADY FALLEN IN SOME
LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3813 8710 3823 8709 3823 8707 3820 8707
      3821 8680 3813 8680

$$
1 follow-up statement
717 
WGUS73 KPAH 142123
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT THU JUL 14 2016

INC147-173-142132-
/O.CAN.KPAH.FF.W.0056.000000T0000Z-160714T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SPENCER IN-WARRICK IN-
423 PM CDT THU JUL 14 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SPENCER AND NORTHEASTERN
WARRICK COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3813 8710 3823 8709 3823 8707 3820 8707
      3821 8680 3813 8680

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:39 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 14, 2:39 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
239 PM CDT THU JUL 14 2016

.UPDATE...
Issued at 236 PM CDT Thu Jul 14 2016

To add long term discussion...

.UPDATE...
Issued at 200 PM CDT Thu Jul 14 2016

Well heck, almost as soon as I send the initial short term
thoughts, storms begin initializing in a region higher theta-e
advection/convergence along the Ohio River in sw IN/nw KY. In
addition, sb CAPEs have recovered to 3500-4000 J/KG in that same
area and extend west along/south of the I-64 corridor in srn IL
where sfc dew points are running from 76 to 78 degrees and PW
values are running up over 125% of normal. Though shear values
remain low, will need to monitor for at least isolated pulse
severe and flooding torrential down pours this afternoon.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 117 PM CDT Thu Jul 14 2016

Low confidence forecast as we start the forecast as even the meso-
convective allowing models do not seem to have much support for
each other. The HRRR and RAP13 initializing too far west /slowly/
with the current convection near the KY/TN border. However, there
is some model support for another broken line of storms to get
going near/along the OH River later this afternoon into the early
evening hours. So...will need to leave at least isold to sct
mention in for now and just see what materializes. Not really
looking for any organized severe tho at this point in time. Pulse
severe cannot be ruled out tho.

Very weak cold front should slip into the region later
tonight/Fri. Convergence will be little to nil along this diffuse
boundary, but a few weak embedded mid lvl short waves could spark
some sct storm activity along it, esp during day Thu when sb
parcel CAPEs possibly rise close to 3000 j/kg if we get some
decent heating. Think right now that severe risk is expected to
remain low with bulk shear values staying below 25 kts and weak
forcing at all levels. Again, will see.

Once the sfc boundary pushes south of the forecast area Friday
evening, rest of the short term looks rain-free as surface high
pressure settles into the lower Great Lakes. Conditions should
also be slightly cooler and less humid with this air mass.

.LONG TERM...(Sunday through Thursday)
Issued at 235 PM CDT Thu Jul 14 2016

A broad westward tilted ridge works northward Sunday and Sunday
night, displacing the base of the westerlies into the middle and
upper Mississippi Valley. However, the dominance of this ridge will
be short-lived on Tuesday, as a shortwave over the upper Midwest and
Great Lakes carves out vorticity over the northeast/eastern part of
the WFO PAH forecast area Tuesday and Tuesday night. The signal
suggesting the retrograding of the mean ridge axis westward has been
consistent the last 48-72 hours.

The latest run of the ECMWF tends to shift the ridge back to the
Central Plains, but the Canadian/GFS are more conservative with the
dampening of the ridge and keep a more dominant influence over the
forecast area, dampening convection.  As mentioned yesterday, the
ridge may become more fixed and dominant over the region throughout
next week.  Had low confidence in yesterday's package, breaking down
the ridge significantly.

The big factor will the heat early next week. As alluded to on
Wednesday, heat index values for Southeast Missouri will be in the
100-105 degree range from Sunday through Wednesday. These same heat
index values will cover most of the WFO PAH forecast area on Monday,
then west of the Kentucky Pennyrile/Southwest Indiana on Tuesday
(due to the expected convective activity there).  Would not be
surprised to see a Heat Advisory for parts of the WFO PAH forecast
area early next week.

Could be some severe potential on Tuesday in Southwest Indiana/West
Kentucky Pennyrile as the shortwave dives southeast. Given the
orientation and moisture availability, suspect wind will be the
primary concern.

&&

.AVIATION...
Issued at 1230 PM CDT Thu Jul 14 2016

VFR conditions should prevail at all sites through the period. Any
thunderstorm coverage is expected to be sparse, but will need to
monitor...esp along Ohio River this afternoon. Greater coverage
will be south toward the KY/TN border.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...Smith
Hazardous weather outlook, Jul 14, 5:27 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CDT THU JUL 14 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
527 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN PORTIONS OF
SOUTHEAST MISSOURI AND A MARGINAL RISK ACROSS THE REMAINDER OF
THE QUAD STATE AREA. DAMAGING WINDS AND HAIL ARE THE PRIMARY
THREATS. HEAVY RAIN COULD CAUSE LOCALIZED FLOODING ISSUES AS WELL. IN
ADDITION...HEAT INDICES WILL PEAK NEAR 100 DEGREES OVER PARTS OF
THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE IN ALL OR PART OF THE REGION ALMOST
DAILY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD SEVERE
WEATHER IS QUITE LOW. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY HAZARDS.

AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED IN MANY
LOCATIONS SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 14, 9:55 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 AM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     TSTM WND DMG     4 SW MOSELEYVILLE       37.62N 87.25W
07/14/2016                   DAVIESS            KY   EMERGENCY MNGR

            TREE DOWN ACROSS ROAD AT LONESOME PINE IN SIGHT OF
            HIGHWAY 815. APPROXIMATELY 600 CUSTOMERS WITHOUT POWER IN
            AREA AT HEIGHT OF STORM.

&&

K. SMITH
Local storm report, Jul 14, 9:57 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
957 AM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND GST     PANTHER                 37.64N 87.22W
07/14/2016  E50 MPH          DAVIESS            KY   BROADCAST MEDIA

            PUBLIC REPORT RELAYED BY MEDIA PARTNER.

&&

K. SMITH
Local storm report, Jul 14, 9:58 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 AM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TSTM WND GST     BEECH GROVE             37.62N 87.38W
07/14/2016  E60 MPH          MCLEAN             KY   PUBLIC

&&

K. SMITH
Special weather statement, Jul 14, 10:05 AM CDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 AM CDT THU JUL 14 2016

KYZ021-141545-
MUHLENBERG KY-
1005 AM CDT THU JUL 14 2016

...SPECIAL WEATHER STATEMENT...

AT 1005 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 9 MILES EAST OF CENTRAL CITY TO 6 MILES
SOUTHEAST OF NORTONVILLE. MOVEMENT WAS SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
WINDS MAY OCCUR ALONG A GUST FRONT AHEAD OF THE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
CENTRAL CITY...GREENVILLE...POWDERLY...WEIR...DUNMOR AND DRAKESBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3711 8691 3709 8690 3704 8712 3704 8725
      3705 8726 3706 8724 3707 8728 3711 8728
      3713 8733 3719 8731 3721 8734 3733 8700
      3727 8698 3724 8694 3724 8691 3718 8689
      3718 8692 3714 8693 3711 8689
TIME...MOT...LOC 1505Z 298DEG 12KT 3730 8696 3715 8736

SMITH
Special weather statement, Jul 14, 11:19 AM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 AM CDT THU JUL 14 2016

KYZ009-141630-
CALLOWAY KY-
1119 AM CDT THU JUL 14 2016

...SPECIAL WEATHER STATEMENT...

AT 1117 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PARIS LANDING STATE PARK...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CALLOWAY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR KENTUCKY LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3650 8822 3659 8804 3654 8803 3651 8804
      3650 8805
TIME...MOT...LOC 1617Z 244DEG 30KT 3653 8805

SMITH
Special weather statement, Jul 14, 11:56 AM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1156 AM CDT THU JUL 14 2016

KYZ012-017-141730-
CHRISTIAN KY-TRIGG KY-
1156 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRIGG AND
SOUTHWESTERN CHRISTIAN COUNTIES UNTIL 1230 PM CDT...

AT 1155 AM CDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS EXTENDING ALONG A LINE EXTENDING FROM 7 MILES
SOUTHEAST OF CANTON TO NEAR BIG ROCK TO 12 MILES NORTHEAST OF ERIN.
MOVEMENT WAS EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT CAMPBELL NORTH AND LAFAYETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

&&

LAT...LON 3670 8795 3676 8778 3664 8740 3664 8778
TIME...MOT...LOC 1655Z 269DEG 27KT 3670 8790 3664 8770 3647 8759

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:07 PM CDTSevere Thunderstorm WarningPAHSpencer, Warrick23 min
Jul 14, 3:30 PM CDTSevere Thunderstorm WarningPAHSpencer10 min

Nearby

Flash Flood Warnings in Indiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.